Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 56, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 21, 2008, 11:23 PM CST for Choctaw County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2008, 11:23 PM CST (05:23 UTC)
- Expired
- Feb 22, 2008, 12:30 AM CST
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 156 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 6:53 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 220524
SVRMOB
ALC023-220630-
/O.NEW.KMOB.SV.W.0056.080222T0523Z-080222T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1123 PM CST THU FEB 21 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF BUTLER...
* UNTIL 1230 AM CST
* AT 1116 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE DIAMETER HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF
MELVIN...OR ABOUT 11 MILES SOUTHEAST OF QUITMAN...AND MOVING
NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEEDHAM AND HINTON BY 1130 PM CST...
ROCK SPRINGS AND LAND BY 1135 PM CST...
RIDERWOOD BY 1140 PM CST...
BUTLER AND LISMAN BY 1145 PM CST...
MT STERLING BY 1150 PM CST...
CHOCTAW CITY AND ROBJOHN BY 1155 PM CST...
ANOTHER CELL THAT COULD PRODUCE LARGE HAIL MAY JUST BRUSH THE
EXTREME NORTHWEST TIP OF CHOCTAW COUNTY AFTER THE NEXT HALF HOUR.
MORE INFORMATION LATER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHEAST MISSISSIPPI.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST
FRIDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3232 8798 3206 8806 3206 8810 3203 8810
3200 8807 3197 8808 3195 8812 3194 8810
3189 8848 3231 8843
TIME...MOT...LOC 0523Z 238DEG 42KT 3199 8848
$$5 follow-up statements
000
WWUS54 KMOB 220538
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1137 PM CST THU FEB 21 2008
ALC023-220630-
/O.CON.KMOB.SV.W.0056.000000T0000Z-080222T0630Z/
CHOCTAW AL-
1137 PM CST THU FEB 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHERN CHOCTAW COUNTY...
AT 1130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NOW NICKEL SIZE
DIAMETER HAIL. THIS STORM WAS LOCATED NEAR HINTON...OR ABOUT 12
MILES WEST OF BUTLER...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RIDERWOOD BY 1140 PM CST...
LISMAN...BUTLER AND PUSHMATAHA BY 1145 PM CST...
CROMWELL BY 1150 PM CST...
JACHIN AND ROBJOHN BY 1155 PM CST...
INDIAN SPRINGS...DEAS AND CHOCTAW CITY BY MIDNIGHT CST...
THE OTHER THUNDERSTORM CELL THAT WAS TO BRUSH EXTREME NORTHWEST
CHOCTAW COUNTY WAS OBSERVED TO HAVE ALREADY PASSED NORTH OF THE
COUNTY. ADDITIONAL THUNDERSTORM CELLS THAT ARE MOVING EASTWARD OVER
PORTIONS OF JASPER AND CLARKE COUNTIES OF MISSISSIPPI WILL LATER
AFFECT CHOCTAW COUNTY AFTER MIDNIGHT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHEAST MISSISSIPPI.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST
FRIDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3232 8798 3206 8806 3206 8810 3203 8810
3200 8807 3197 8808 3195 8812 3194 8810
3189 8848 3231 8843
TIME...MOT...LOC 0534Z 230DEG 41KT 3207 8838
$$000
WWUS54 KMOB 220547
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1147 PM CST THU FEB 21 2008
ALC023-220630-
/O.CON.KMOB.SV.W.0056.000000T0000Z-080222T0630Z/
CHOCTAW AL-
1147 PM CST THU FEB 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHERN CHOCTAW COUNTY...
AT 1140 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
RIDERWOOD...OR ABOUT 6 MILES WEST OF BUTLER...MOVING NORTHEAST AT 45
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
JACHIN...ROBJOHN AND 7 MILES NORTHWEST OF LAVACA BY 1155 PM CST...
INDIAN SPRINGS...DEAS...CHOCTAW CITY AND NAHEOLA BY MIDNIGHT CST...
EDNA AND NAHEOLA BY 1205 AM CST...
OAKCHIA BY 1210 AM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHEAST MISSISSIPPI.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST
FRIDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3232 8798 3208 8806 3206 8810 3204 8832
3205 8842 3228 8840
TIME...MOT...LOC 0547Z 230DEG 41KT 3217 8825
$$000
WWUS54 KMOB 220554
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1154 PM CST THU FEB 21 2008
ALC023-220630-
/O.CON.KMOB.SV.W.0056.000000T0000Z-080222T0630Z/
CHOCTAW AL-
1154 PM CST THU FEB 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN CHOCTAW COUNTY...
AT 1144 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LISMAN AND
WAS MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
INDIAN SPRINGS...DEAS...CHOCTAW CITY AND NAHEOLA BY MIDNIGHT CST...
EDNA BY 1205 AM CST...
OAKCHIA BY 1210 AM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHEAST MISSISSIPPI.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST
FRIDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3232 8798 3211 8806 3208 8806 3206 8810
3207 8824 3210 8834 3220 8834 3230 8821
TIME...MOT...LOC 0554Z 230DEG 41KT 3222 8818
$$000
WWUS54 KMOB 220600
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1200 AM CST FRI FEB 22 2008
ALC023-220630-
/O.CON.KMOB.SV.W.0056.000000T0000Z-080222T0630Z/
CHOCTAW AL-
1200 AM CST FRI FEB 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN CHOCTAW COUNTY...
AT 1154 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CHOCTAW
CITY...OR ABOUT 9 MILES NORTHEAST OF BUTLER...MOVING NORTHEAST AT 45
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
OAKCHIA BY 1205 AM CST...
THE STORM WILL QUICKLY EXIT THE COUNTY THEREAFTER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHEAST MISSISSIPPI.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST
FRIDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3232 8798 3211 8806 3208 8806 3210 8817
3216 8822 3227 8815
TIME...MOT...LOC 0600Z 240DEG 49KT 3223 8803
$$000
WWUS54 KMOB 220624
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1224 AM CST FRI FEB 22 2008
ALC023-220634-
/O.EXP.KMOB.SV.W.0056.000000T0000Z-080222T0630Z/
CHOCTAW AL-
1224 AM CST FRI FEB 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW COUNTY
EXPIRES AT 1230 AM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHEAST MISSISSIPPI.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST
FRIDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3232 8798 3211 8806 3208 8806 3210 8817
3216 8822 3227 8815
TIME...MOT...LOC 0624Z 240DEG 49KT 3239 8769
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:32 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 21, 9:32 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 932 PM CST THU FEB 21 2008 .UPDATE...HAVE ADDED TORNADO WATCH 72 TO PORTIONS OF SOUTHEAST MISSISSIPPI ZONES THIS EVENING. SEVERE THUNDERSTORM WATCH 71 CONTINUES INTO OVERNIGHT HOURS FOR PORTIONS OF SOUTHEAST MISSISSIPPI AND INTO PORTIONS OF SOUTHWEST ALABAMA. A COMPLEX SURFACE WEATHER PATTERN EXISTS. A WARM FRONT WAS DRAPED FROM CENTRAL LOUISIANA INTO THE ALABAMA AND WESTERN FLORIDA COASTAL WATERS. TO THE NORTH...THE LEADING EDGE OF COLD WEDGE EXTENDED FROM THE VIRGINIAS THROUGH NORTHERN MISSISSIPPI AND INTO THE RED RIVER VALLEY OF TEXAS/OKLAHOMA. MUCH OF THE FORECAST AREA IS IN THE COOL SECTOR...NORTH OF THE WARM FRONT. THUS...ANY CONVECTION THAT MOVES INTO THE COOL SECTOR WILL BE OF THE ELEVATED VARIETY WITH HAIL BEING THE MAIN THREAT IN STRONG TO SEVERE STORMS. COULD SEE STORMS BECOMING MORE ROOTED IN THE BOUNDARY LAYER AS WARM FRONT EASES EVER SO SLOWLY NORTHWARD OVER THE WESTERN ZONES THIS EVENING...WHERE WATCH BOXES ARE IN EFFECT. LOW PRESSURE MOVES NORTHEAST INTO THE APPALACHIANS FRIDAY AFTERNOON...WHICH BRINGS A COLD FRONTAL PASSAGE TO THE AREA. AHEAD OF THE FRONT...WARM FRONT MOVES MORE TO THE NORTH. FORECASTERS EXPECT THE POSSIBILITY OF SEVERE WEATHER TO CONTINUE...SHIFTING MORE TO THE EASTERN HALF OF THE AREA FRIDAY...AS THESE AREAS MAY SEE SOME INSOLATION AND BETTER DESTABILIZATION OF THE LOCAL ENVIRONMENT. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 59 70 54 68 / 60 60 30 10 PENSACOLA 59 69 58 69 / 70 60 40 20 DESTIN 59 70 59 71 / 70 70 60 20 EVERGREEN 54 70 52 70 / 80 60 30 10 WAYNESBORO 55 73 46 68 / 100 40 30 05 CAMDEN 54 72 48 68 / 80 60 40 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Feb 21, 7:25 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 725 PM CST THU FEB 21 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-230100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 715 PM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT THROUGH FRIDAY AFTERNOON. A STATIONARY FRONT EXTENDING ACROSS THE AREA FROM SOUTHEAST TO NORTHWEST WAS THE BOUNDARY BETWEEN WARM MOIST AIR AND COOL MOIST AIR. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OVER THE TOP OF THE SLOWLY RETREATING WARM FRONT TONIGHT. ATMOSPHERIC INSTABILITY WILL INCREASE AS THE DISTURBANCE APPROACHES. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...GENERALLY OVER THE INLAND COUNTIES OF WAYNE...WASHINGTON...CHOCTAW AND CLARKE COUNTIES THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. SOUTH OF THE WARM FRONT OR GENERALLY SOUTH OF A RICHTON TO EVERGREEN TO ANDALUSIA LINE THERE WILL BE A RISK OF SEVERE STORMS WITH ISOLATED TORNADOES FROM LATER THIS EVENING INTO THE OVERNIGHT HOURS. THE RISK FOR SEVERE WEATHER WILL BE ENHANCED IN THIS AREA DUE TO GREATER INSTABILITY AND STRONGER LOW LEVEL WIND SHEAR AS THE UPPER DISTURBANCE APPROACHES. A TORNADO WATCH WILL LIKELY BE ISSUED LATER THIS EVENING FOR THIS REGION. A COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE AREA FRIDAY AFTERNOON. AT THIS TIME ITS POSSIBLE THAT SEVERE STORMS WILL AGAIN DEVELOP IN ADVANCE OF THE COLD FRONT. THE BEST CHANCE FOR SEVERE STORMS LOOKS TO BE OVER THE FLORIDA PANHANDLE. PATCHES OF DENSE FOG NEAR THE FRONTAL BOUNDARY WILL POSE A RISK TO DRIVING AND BOATING ACTIVITIES THIS EVENING. VISIBILITY WILL IMPROVE AS THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY... ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY. MODERATE TO STRONG NORTHWEST WINDS MAY CREATE A HAZARD FOR SMALL CRAFT OPERATIONS IN THE BAYS AND OFFSHORE WATERS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT...AND AGAIN ON FRIDAY.
In the hours before
Special weather statement, Feb 21, 5:36 PM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 536 PM CST THU FEB 21 2008 ALZ061-062-220030- UPPER BALDWIN-UPPER MOBILE- 536 PM CST THU FEB 21 2008 ...A WEAKLY ROTATING THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE COUNTY AND WILL MOVE INTO NORTHERN BALDWIN COUNTY DURING THE NEXT HOUR.... AT 534 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BUCKS IN NORTHERN MOBILE COUNTY...AND WAS MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... VAUGHN...LATHAM...I65 AND AL 287...TENSAW...RABUN...DYAS...LOTTIE AND I65 AND CR 47 THROUGH 630 PM CST. THIS STORM HAS EXHIBITED VERY WEAK ROTATION DURING THE PAST HOUR. AT THIS POINT IN TIME...THE PRIMARY THREAT FROM THIS STORM WILL BE WIND GUSTS FROM 35 TO 40 MPH. IF ROTATIONAL INTENSITY DRAMATICALLY INCREASES...A TORNADO WARNING COULD BE LATER REQUIRED OVER NORTHERN BALDWIN COUNTY...BUT IS NOT EXPECTED AT THIS TIME. STAY TUNED FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 7:56 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 25 min |
| Feb 22, 2:42 AM CST | Dense Fog Advisory | MOB | Butler, Conecuh, Covington, Crenshaw, Escambia | 7 hr |
| Feb 22, 9:54 AM CST | Special Marine Warning | MOB | 66 min | |
| Feb 22, 10:02 AM CST | Special Marine Warning | MOB | 88 min | |
| Feb 22, 10:57 AM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 1:28 PM CST | Special Marine Warning | MOB | 92 min | |
| Feb 22, 2:13 PM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 2:40 PM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 4:13 PM CST | Special Marine Warning | MOB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.